Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Northern Indiana

September 27, 2007Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 27, 2007, 8:22 PM EDT for Berrien County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2007, 8:22 PM EDT (00:22 UTC)
Expired
Sep 27, 2007, 9:00 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 8:24 PM EDTHAIL 0.88Bridgman, MIREPORTED AT MM16 ALONG I 94

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 280023
SVRIWX
MIC021-280100-
/O.NEW.KIWX.SV.W.0151.070928T0022Z-070928T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
822 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERRIEN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 900 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR BARODA...OR ABOUT 8 MILES SOUTH OF
  FAIR PLAIN...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BERRIEN SPRINGS AND SODUS...
  EAU CLAIRE...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR NICKEL SIZE HAIL...ALONG WITH DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4187 8623 4186 8623 4187 8656 4204 8656
      4205 8655 4207 8623
TIME...MOT...LOC 0022Z 269DEG 27KT 4196 8643

$$
1 follow-up statement
000 
WWUS53 KIWX 280054
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 PM EDT THU SEP 27 2007

MIC021-280101-
/O.EXP.KIWX.SV.W.0151.000000T0000Z-070928T0100Z/
BERRIEN MI-
851 PM EDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BERRIEN COUNTY EXPIRES
AT 900 PM EDT...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED OR
MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING
HAS BEEN ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. ANY 
TRAINED NWS SKYWARN SPOTTERS IN THE BARODA AND BERRIEN SPRINGS AREAS 
ARE ASKED TO RELAY STORM ANY HAIL OR DAMAGING WIND INFORMATION.

LAT...LON 4187 8623 4186 8623 4187 8656 4204 8656
      4205 8655 4207 8623
TIME...MOT...LOC 0051Z 269DEG 27KT 4196 8614

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 7:37 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 27, 7:37 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT THU SEP 27 2007

.AVIATION...
WILL CONTINUE TO KEEP THE TAFS DRY AS SHOWERS AND STORMS STILL
HAVING A HARD TIME GETTING GOING TO THE WEST GIVEN RELATIVELY DRY
LOW LEVEL ENVIRONMENT. GENERALLY...THE BEST FORCING WILL STAY TO THE
NORTH OF THE AREA.  HAVE KEPT CONDITIONS VFR THROUGH THE TAF PERIOD.
WINDS SHOULD BECOME LIGHT WEST OR NORTHWEST EARLY TONIGHT AFTER THE
FRONT PASSES. THE DRIER AIR SPREADING IN SHOULD BE ENOUGH TO OFFSET
FOG DEVELOPMENT...BUT CAN NOT RULE OUT SOME PATCHY GROUND FOG
ESPECIALLY AROUND FWA LATE TONIGHT.

&&

.SHORT TERM...
THE IMMEDIATE CONCERN IS FOR THE CHANCE FOR SHOWERS AND
THUNDERSTORMS AS AN UPPER LEVEL DISTURBANCE AND SECONDARY COLD FRONT
MOVE EAST SOUTHEAST ACROSS WISCONSIN INTO LOWER MICHIGAN.  STORMS
THURSDAY AFTERNOON HAVE BEEN FIRING OVER WISCONSIN DEEPER INTO THE
UPPER LEVEL COLD POOL AND ASSOCIATED WITH AN UPPER TROF. THE
ACTIVITY HAS BEEN HIGHLY DIURNALLY DRIVEN WITH STEEP MID LEVEL LAPSE
RATES. THEREFORE...EXPECT THE STORMS TO DECREASE IN COVERAGE AND
INTENSITY THIS EVENING. ALSO...EXPECT THE BULK OF THE ACTIVITY TO
STAY NORTH OF THE FORECAST AREA GIVEN RELATIVELY STABLE CONDITIONS
OVER NORTHERN INDIANA INTO FAR SW LOWER MICH. HAVE INCLUDED THE
CHANCE FOR SPRINKLES INTO THESE NORTHERN PORTIONS OF THE FORECAST
AREA. OTHERWISE...CLOUDS SHOULD DECREASE LATE TONIGHT ONCE THE UPPER
LEVEL SYSTEM MOVES EAST. MAV MOS AND FWC MOS TEMPERATURES LOOK GOOD
SO HAVE FOLLOWED.

&&

.LONG TERM...

FRIDAY NIGHT THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION EXPECTED TO
CONTINUE THROUGH THIS LONG TERM PACKAGE. MODEL AGREEMENT PRETTY GOOD
THROUGH THE WEEKEND THEN SIGNIFICANT DIFFERENCES SHOW UP NEXT WEEK
WITH RESPECT TO TROPICAL DISTURBANCES AND UPSTREAM AFFECT ON SHORT
WAVE RIDGING AND SHORT WAVE TROUGH DEVELOPMENT AND MOVEMENT. NOT
REALLY SIDING WITH ANY PARTICULAR MODEL HERE BUT WEIGHING FORECAST
TOWARD CONTINUITY AND PATTERN TREND OF LAST TWO WEEKS.

UPPER LEVEL RIDGING WILL BE BUILDING ACROSS THE AREA FRIDAY NIGHT
INTO THE WEEKEND. SURFACE HIGH PRESSURE OVER THE AREA FRIDAY NIGHT
WILL SLOWLY DRIFT EAST THROUGH THE WEEKEND. THIS SETUP WILL ALLOW
FOR CLEAR SKIES AND LARGE DIURNAL TEMPERATURE SWINGS. FRIDAY NIGHT
WILL BE COOL WITH LOWS DROPPING INTO THE LOWER 40S WITH UPPER 30S
POSSIBLE IN TYPICAL COOL DRAINAGE SPOTS. SATURDAY AND SUNDAY WILL
SEE A MODERATING TREND IN TEMPERATURES THROUGH THE 70S AS UPPER
RIDGE DOMINATES AND LOW LEVEL FLOW GRADUALLY VEERS ALLOWING WARMER
AIRMASS TO MOVE BACK IN.

MODELS BEGIN TO DIVERGE WITH FORECAST DETAILS MONDAY AS A SERIES OF
WEAK SHORT WAVES WILL MOVE ACROSS NORTHERN CONUS. HANDLING OF THESE
WAVES IS DIFFERING IN PART DUE TO TROPICAL DEVELOPMENT AND MOVEMENT
OFF SOUTHEAST CONUS AND UPSTREAM WAVES OVER POORLY SAMPLED NORTHERN
PACIFIC. STRENGTH AND LOCATION OF RIDGING TO OUR EAST BEING HANDLED
DIFFERENTLY BY MEDIUM RANGE MODELS. GFS USES RIDGE TO DEFLECT SHORT
WAVES NORTH AND AWAY FROM US WHILE ECMWF BRINGS THE SHORT WAVES
FURTHER EAST AND ALLOWS WEAK SURFACE FRONTS TO SAG INTO THE AREA.
TRUE STRENGTH OF THESE WAVES WILL NOT BE HANDLED WELL BY MODELS AT
THIS TIME RANGE EITHER. FIRST SHORT WAVE EXPECTED MONDAY WHILE
SIMILAR LOOKING WAVE AGAIN APPROACHES TOWARD WEDNESDAY. MODELS HAVE
BEEN SLOWER AND WEAKER WITH FIRST WAVE ON MONDAY AND FORECAST GRIDS
HAS GRADUALLY TRENDED THIS WAY AS WELL. THINKING SIMILAR TRENDS MAY
OCCUR FOR LATTER WAVE MID WEEK AS MODELS TYPICALLY BREAK DOWN SHORT
WAVE RIDGING TOO FAST. HAVE ALLOWED LOW CHANCE POPS TO CONTINUE FOR
MONDAY AS TIMING AND PROXIMITY OF WAVE TO OUR AREA WARRANTS THE
CHANCE. HAVE KEPT DAYS 6 AND 7 DRY FOR NOW UNTIL WE GET A BETTER
HANDLE ON SITUATION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...SKIPPER
LONG TERM...LASHLEY
Hazardous weather outlook, Sep 27, 4:31 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 AM EDT THU SEP 27 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
431 AM EDT THU SEP 27 2007 /331 AM CDT THU SEP 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-280845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
431 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.